After nine years, two months and 11 days, yesterday I said goodbye to efavirenz. I’ve continued to have good results with this well-loved combination, but the side effects have finally worn me down.
Efavirenz causes most people who take it to have a range of central nervous system side effects – things like sleeplessness, vivid dreams, agitation and so on. It’s kind of like getting stoned, except not in a nice way and every single day. To combat this, you take the drug at bedtime which means at least you’re asleep when you’re fucked up, except when you’re lying in bed wide awake, which for me has been part of almost every night for the last nine years.
The official line is that these side effects usually go away after a few weeks, but for me they continued in one form or another for the whole time I was on the drug. Occasionally the effect can be moderately amusing, verging on lucid dreaming. Occasionally it can be deeply disturbing. Mostly its just annoying and often means I wake up more tired than I was when I went to bed. But I’m a stubborn bugger and I put up with what I felt were manageable side effects so that I could be sure of being on the best therapy available to combat my HIV. In those nine years I’ve never had a detectable viral load, so I’m pretty happy I stuck with it.
Lately it’s started to veer more towards the annoying/disturbing end of the spectrum. More than a few times lately I have woken in the night (or dreamt that I was awake – it’s hard to tell which) and been unable to remember who is the person in bed with me. I’m not interested in not knowing who my husband is, so I decided it’s time to change at last.
When I started that combination at the end of the last century, I was running out of treatment options and the efavirenz was really my last good chance – another reason I stuck with it. In the intervening period there’s been a bunch of new drugs come along, some good and some not so good, so I do have more options for the future, although almost all of them involve taking ritonavir, which I prefer not to.
With some forceful argument on my part, yesterday my doc agreed that the best option for me was etravirine, the new (not yet licensed) non-nucleoside being developed by Tibotec, so he got me onto the special access list.
It’ll be interesting over the next couple of weeks to feel the efavirenz wash out of my system and my fevered brain return to normal. I have a slight fear that after so long on this drug my brain will either have become addicted to the efavirenz (in which case I’ll go into withdrawal) or my brain chemistry will have been permanently altered by it (in which case I’ll have to put up with the symptoms anyway). But I have no reason to think these things beyond my normal paranoia.
So it’s goodbye to efavirenz and hello to etravirine from this point on. Hopefully I’ve made the right choice.
Hit it, Huey!